Skip Navigation LinksOpioid-Overdose-Prevention-on-Campus-Toolkit

Substance and addiction prevention branch
​​campus toolkit

Campus Opioid Safety Act: Opioid Overdose Prevention on Campus

In August 2022, Governor Newsom signed into legislation SB 367known as the Campus Opioid Safety Act (Act). The Act requires community college district (CCD) and California State University (CSU), and also requests University of California system, schools to provide educational and preventive information about opioid overdose, as part of campus orientations. This includes providing information about the use and location of opioid overdose reversal medication, such as naloxone.

Additionally, the Act requires all CCD and CSU campus health centers to apply to use the CDPH statewide standing order for naloxone and to participate in the Department of Health Care Services’ Naloxone Distribution Project.

Educate Your Students

In 2021 more than 71,000 people died from synthetic opioid-related drug overdose in the United States according to provisional data from the Centers for Disease Control and Prevention (CDC). Recent data suggest that number continues to increase.  
Knowledge can save lives and stop drug overdose.

  • Know the signs of an overdose: 
    • Small, constricted "pinpoint pupils” 
    • Falling asleep or losing consciousness 
    • Slow, weak, or no breathing 
    • Choking or gurgling sounds 
    • Limp body 
    • Cold and/or clammy skin 
    • Discolored skin (especially in lips and nails)  
  • Promote and use naloxone. Naloxone is a life-saving medication used to reverse a drug overdose. Naloxone is safe and easy to use, even by friends or family, when a loved one experiences an overdose event. Naloxone works almost immediately and is not addictive.
  • Promote California's Good Samaritan law, which protects those giving emergency medical care at the scene of a medical emergency, including giving naloxone.
Use this toolkit to share information about the risks of, and how to respond to, opioid overdose.

Additional Resources

Social Media

Use the following images and messaging on social media to raise awareness about opioid overdose.

Click on each image to enlarge, then right click and "save as."


What is Naloxone?Naloxone is a medication
If you think someone is overdosing

​Suggested Messaging:

#Naloxone is a life-saving medication that can reverse an opioid overdose, including from heroin, fentanyl, and prescription opioid medications. Contact student health services for more information about naloxone. Learn more about naloxone and how to save lives: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx

#StopOverdose #EndOverdose #Fentanyl

FentanylGraphics-20

Suggested Messaging:

Did you know #Naloxone, a life-saving medication that can reverse an opioid overdose, including from heroin, fentanyl, and prescription opioid medications is available for students? Contact student health services to learn about naloxone availability on campus. Learn more about naloxone and how to save lives: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx

#StopOverdose #EndOverdose #Fentanyl

Recognize the signs of Opioid Overdose

Suggested Messaging:

Recognizing the signs of opioid overdose can save a life. Signs of an overdose may include: 
  • Small, constricted "pinpoint pupils” 
  • Falling asleep or losing consciousness 
  • Slow, weak, or no breathing 
  • Choking or gurgling sounds 
  • Limp body 
  • Cold and/or clammy skin 
  • Discolored skin (especially in lips and nails) 
Learn how to recognize an overdose event and give the life-saving medication, #naloxone. Contact student health services for more information about naloxone. Learn more about naloxone and how to save lives: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx
 
#StopOverdose #EndOverdose #Fentanyl 

Counterfeit pills often contain Fentanyl

Suggested Messaging:

Any pill purchased through social media could contain fentanyl and could be deadly. Know the dangers of fentanyl: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Fentanyl.aspx

#StopOverdose #EndOverdose #Naloxone #Fentanyl 

Friendly Colors deadly pills

Suggested Messaging:

Brightly colored fentanyl known as “rainbow" fentanyl, is a potentially fatal drug found in pills and powders in a variety of bright colors, shapes, and sizes. Any pill, regardless of its color, shape, or size, that does not come from a health care provider or pharmacist can potentially contain fentanyl and be deadly.  

Naloxone is a life-saving medication that can reverse an opioid overdose, including from heroin, fentanyl, and prescription opioid medications. Contact student health services for more information about naloxone. Learn more about naloxone and how to save lives: www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Naloxone.aspx

#StopOverdose #EndOverdose #Fentanyl



Page Last Updated :